Nebraska, 2022

Hail and Damaging Winds in Nebraska, July 23, 2022

July 23, 2022 · NWS OAX · 9 events in 5 counties and zones

Storms developed in the warm sector of a system resulting in a couple of hail reports and widespread wind damage with peak winds nearly reaching 90 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Storms developed in the warm sector of a system resulting in a couple of hail reports and widespread wind damage with peak winds nearly reaching 90 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jul 23, 2:29 PM CST, 3 hours 6 minutes earlier.

Area forecast discussion, Jul 23, 2:29 PM CST, 3 hours 6 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
329 PM CDT Sat Jul 23 2022

...Updated Forecast Discussion...

.DISCUSSION...
Issued at 330 PM CDT Sat Jul 23 2022

Some of the season's hottest temps are building across the area
this afternoon. Temps have hit 100 at Fremont, Lincoln, and OAFB,
and the heat indices has beat that number at all locations. It
looks like Fremont, NE is in the lead with a heat index of
107.2F.

The primary concern through the short-term forecast will be the
threat of severe weather this evening. Surface analysis has a warm
front stretched along the IA/MN state line and a surface low near
Wagner, SD. From that front, a cold front stretches across central
Nebraska. The front will likely initiate another round of
thunderstorms this evening as it plods east.

Ahead of the front, PWAT values are at or over 2". The WPC has
forecast a 5% chance of flash flooding over much of the area for
this evening. With dry soil and progressive storm motion,
widespread flooding won't be an issue. CAPE values near 2000 J/kg
and shear over 50 knots will allow for the development of
supercells in northeastern Nebraska around, perhaps, 5:00 PM.
Lapse rates are more than sufficient.

Expect supercells to develop into a broken line as they quickly
push east this evening. Parameter space looks best north of the
Platte River in Nebraska and I-80 in Iowa.

The severe weather threat should be north and east of this area
by sunset, though scattered thundershowers may linger overnight.

The threat for severe weather will be gone on Sunday, but some
weak convection could linger through the lunch hour where KS/NE
meet and where IA/MO bump up against each other. Significantly
cooler conditions fill in behind the front. Highs will be 10-15
degrees cooler than today, leaving them close to seasonal means.
Dewpoints will still be a bit sticky, but they too will have
slipped.

Monday will be the coolest day of the forecast under mostly
cloudy skies, especially over the southern half of the area. Highs
will range from the mid-80s near SD and mid-70s south of I-80.

A shortwave crossing the Rockies on Sunday may produce a few
storms/showers in the southern CWA on Monday night as the LLJ
ramps up and pushes the front farther north. Have pushed POPs
into likely category there. Maybe a half inch of QPF can knock
back the drought in SW Iowa where POPs are highest.

Another cold front will sweep through Tuesday night. POPs will be
likely in southwest Iowa once again.

The ridging that's kept thing so hot over the past week remains
over the western CONUS, but with a closed low spinning over the
Hudson Bay, our flow will be occasionally zonal and northwesterly.
This busier pattern and its reinforcing shots of cooler air will
help keep the heat out west and keep our temps at or below normal
through the week. This is good news for our drought conditions.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1210 PM CDT Sat Jul 23 2022

High clouds streaming across the area now, expect VFR conditions
to prevail through the TAF period. A broken line of thunderstorms
is expected to work west to east across the area this evening.
The line may develop just south of Norfolk. It will push east
toward Lincoln and Omaha and may affect those TAF sites from 02Z
to 04Z Sunday. Confidence in their coverage is low, so I simply
included VCTS for now.

Winds will turn from westerly to northerly behind the storms and
the associated front.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Heat Advisory until 8 PM CDT this evening for NEZ011-012-015>018-
     030>034-042>045-050>053-065>068-078-088>093.

IA...Heat Advisory until 8 PM CDT this evening for IAZ043-055-056-069-
     079-080-090-091.

&&

DISCUSSION...Nicolaisen
AVIATION...Nicolaisen
Hazardous weather outlook, Jul 23, 2:43 PM CST, 2 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
343 PM CDT Sat Jul 23 2022

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-241045-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
343 PM CDT Sat Jul 23 2022

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Sunday

A Heat Advisory will be in place from 1 PM to 8 PM today for hot
and muggy conditions that may cause heat related illnesses. Heat
indices as high as 108 degrees are expected.

Thunderstorms are expected this evening, with severe
thunderstorms possible between 5 PM and 9 PM. The primary threats
with any severe storms would damaging wind gusts to 70 mph and
hail to the size of golf balls.

.DAYS TWO THROUGH SEVEN...Sunday night through Saturday

Periods of thunderstorm activity are possible in the region
between Sunday night and Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today, but reports of
severe weather are still appreciated.

The radar

The Omaha radar (KOAX), 151 km away, was scanning. The volume nearest the first event began at 23:34 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, Boone

When
July 23, 5:35 PM CST
Where
Boone County, 5.5 mi SW of Albion Muni Arpt
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
41.670, -98.120

Trained spotter reported ping pong ball sized hail.

Hail, Boone

When
July 23, 5:47 PM CST
Where
Boone County, 0.86 mi SW of Albion
Measured
1.25 in hail
Reported by
Public
Coordinates
41.690, -98.010

Public reported 1.25 inch hail.

Thunderstorm Wind, Madison

When
July 23, 6:11 PM CST
Where
Madison County, 0.86 mi NW of (Ofk)stefan Fld Norf
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
41.990, -97.440

Norfolk Airport ASOS measured a peak wind gust of 59 mph.

Thunderstorm Wind, Platte

When
July 23, 6:15 PM CST
Where
Platte County, 2.76 mi N of Creston
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.740, -97.370

Trained spotter estimated peak wind gusts at 60 mph.

Thunderstorm Wind, Madison

When
July 23, 6:19 PM CST
Where
Madison County, 0.86 mi NW of (Ofk)stefan Fld Norf
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
41.990, -97.440

Norfolk Airport measured a peak wind gust of 60 mph.

Thunderstorm Wind, Washington

When
July 23, 6:45 PM CST
Where
Washington County, 3.68 mi E of Blair Arpt
Measured
70 kt (81 mph) measured gust
Reported by
Public
Coordinates
41.590, -96.100

Public reported an estimated 81 mph wind gust with widespread tree damage.

Thunderstorm Wind, Burt

When
July 23, 7:10 PM CST
Where
Burt County, 0.52 mi E of Craig
Measured
76 kt (87 mph) measured gust
Reported by
Fire Department/Rescue
Coordinates
41.780, -96.360

Fire Department estimated peak wind gusts near 80 mph.

Thunderstorm Wind, Burt

When
July 23, 7:15 PM CST
Where
Burt County, Tekamah Arpt
Measured
64 kt (74 mph) measured gust
Reported by
ASOS
Coordinates
41.770, -96.180

Tekamah ASOS measured a peak wind gust of 74 mph. Law enforcement reported several medium to large size trees down in the city. Additionally, a car was blown off the road west of town.

Thunderstorm Wind, Burt

When
July 23, 7:25 PM CST
Where
Burt County, Tekamah Arpt
Measured
65 kt (75 mph) measured gust
Reported by
ASOS
Coordinates
41.770, -96.180

Tekamah ASOS measured a peak wind gust of 75 mph and recorded a peak sustained wind of 51 mph.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2022Every state in 2022This day in weather historyWarnings in Nebraska, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1038856, 1038857, 1038858, 1038859, 1038860, 1038861, 1038862, 1038863, 1038864.